Alabama, 2003

Damaging Wind in Alabama, April 25, 2003

April 25, 2003 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 25, 9:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 25, 9:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
1040 PM EDT FRI APR 25 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH #173 AND RAISED POPS...
AS CONVECTION NOW LOOKS MUCH MORE LINEAR. ALSO MENTIONED WATCH IN
COASTAL WATERS UPDATE.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

TJT

PREVIOUS DISCUSSION FOLLOWS.
***************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
800 PM EDT FRI APR 25 2003

WATER VAPOR IMAGES SHOW A VORT LOBE ROTATING AROUND THE BASE OF THE
LOW OVER FAR WRN KY. CONSEQUENTLY...COVERAGE OF CONVECTION ALONG THE
COLD FRONT AHEAD OF THIS VORT HAS INCREASED FROM SCATTERED
SUPERCELLS INTO A MORE LINEAR CONFIGURATION. LAPS ANALYSIS SHOWS
IMPRESSIVE SURFACE BASED CAPE AROUND 3000 J/KG OVER THE MOB CWFA.
ATMOSPHERE OVER MUCH OF OUR CWFA WAS STABILIZED BY EARLIER
CONVECTION...BUT DEWPOINTS OVER THE GULF S OF LA ARE IN THE MID
70S...AND THIS HIGH THETA-E AIR IS BEGINNING TO PUSH NE INTO OUR
WATERS AND CWFA... RESULTING IN LOW CEILINGS AND DESTABILIZATION OF
THE LOWER TROPOSPHERE. WILL MENTION PATCHY FOG IN ZONE UPDATES.
LOCAL AND UPSTREAM LAPSE RATES REMAIN IMPRESSIVE...SO ALTHOUGH
CONVECTION WE SEE LATER MAY BE ELEVATED... STEEP LAPSE RATES AND
MODERATE DEEP LAYER SHEAR WILL ENHANCE THE HAIL THREAT. WOULD NOT AT
ALL BE SURPRISED TO SEE ADDITIONAL WATCHES ISSUED FOR MORE OF OUR
CWFA LATER TONIGHT.

MARINE: WILL DROP THE SCA AS WINDS AND SEAS HAVE RELAXED. SATELLITE
DERIVED SSTS ESTIMATE COASTAL WATER TEMPERATURES IN THE LOW 70S (F).
BUOYS INDICATE AIR DEWPOINTS IN THE MID 70S APPROACHING OUR
WATERS...SO WILL MENTION PATCHY SEA FOG IN THE UPDATE. PATCHY DENSE
FOG MAY ALSO BE A CONCERN FOR SOME INLAND AREAS ALONG THE IMMEDIATE
COAST.

TJT

PREVIOUS DISCUSSION FOLLOWS.
***************************************************************
AREA FORECAST DISCUSSION...CORRECT CCF NUMBERS
NATIONAL WEATHER SERVICE TALLAHASSEE
230 PM EDT FRI APR 25 2003

CONVECTION CONTINUES TO PUSH EAST INTO THE SEVERE THUNDERSTORM WATCH
BOX. VALID UNTIL 5 PM EDT...BUT AFTER THE CURRENT UPPER DYNAMICS
WITH PVA & OMEGA LIFT PUSH EAST...OVERALL CONVECTION POTENTIAL WILL
BE LOWER. INSTABILITY IS MAXIMIZED IN THE WARM SECTION SOUTH OF WARM
FRONT...MAINLY OVER THE COASTAL WATERS. A CHANCE OF CONVECTION WILL
STILL BE IN THE FORECAST TONIGHT...THEN EASTERN AREAS EARLY SATURDAY
MORNING UNTIL THE COLD FRONT PUSHES THROUGH.

MODELS ARE CONSISTENT WITH COLD FRONTAL PASSAGE THROUGH THE CWA
SATURDAY 12Z-18Z...WITH GFS A BIT FASTER THAN ETA. SOME LIGHT QPF
NOTED IN MODELS UNTIL DRIER AIR FILTERS IN BEHIND THE FRONT. UPPER
LOW LIFTS NE SATURDAY & TAKES CLOUDS TO NE. TIME HEIGHT CROSS
SECTIONS ALSO SHOW DRYING INTO SATURDAY AS ONLY 50-60% RH IS
CONFINED TO THE LOWEST 850MB & BELOW.

MARINE: WILL KEEP SCA GOING TONIGHT...BUT WILL PROBABLY LOWER TO
SCEC BY MORNING & SATURDAY. CURRENT BUOY DATA HAS 15-20 KNTS WITH
5-8 FEET...WITH HIGHEST IN THE 20NM-60NM AREA.

FIRE WX: NO CONCERNS THROUGH SAT.

EXTENDED: MONDAY THROUGH FRIDAY...GENERALLY DRY THROUGH TUESDAY.
THEN RETURN FLOW BRINGS AFTERNOON SEA BREEZE CONVECTION INTO THE
FORECAST. NEXT FRONT DOESNT LOOK UNTIL THE WEEKEND.

PRELIM NUMBERS...
TLH  63 85 59 86 4100
PFN  66 80 62 83 4100
DHN  61 81 59 83 5200
ABY  62 81 58 84 5200
VLD  64 84 59 86 4100
CTY  68 82 61 84 4100

MCT
Hazardous weather outlook, Apr 25, 4:45 AM EST, 18 hours 15 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT FRI APR 25 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY ACROSS THE ENTIRE OUTLOOK AREA. A WARM
FRONT WILL LIFT NORTH ACROSS THE AREA THIS MORNING. A COLD FRONT
WILL FOLLOW LATE TONIGHT INTO SATURDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION. THE STORMS
WILL BE PROLIFIC LIGHTNING PRODUCERS TODAY. IN ADDITION...A FEW OF
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
TORNADO WILL BE POSSIBLE THIS MORNING IN SOUTHEAST ALABAMA AND THE
FLORIDA PANHANDLE. ACTIVITY IS EXPECTED TO WEAKEN THIS EVENING.
HOWEVER...THE FRONT WILL BE SLOW TO MOVE THROUGH AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE THROUGH THE NIGHT.
WINDS OVER THE COASTAL WATERS WILL INCREASE TO NEAR 20 KNOTS. THIS
WILL GENERATE SEAS OF 7 TO 8 FEET. FOR THIS REASON...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR TODAY. WINDS AND SEAS WILL GRADUALLY
SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED SHOWERS AND STORMS WILL REMAIN POSSIBLE SATURDAY MORNING.
THE FRONT WILL THEN PUSH EAST OF THE AREA BY MIDDAY TAKING ANY
REMAINING SHOWERS AND STORMS WITH IT. HAZARDOUS WEATHER IS NOT
ANTICIPATED FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 25, 5:45 PM EST, 5 hours 15 minutes before
ALZ065>069-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
645 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...EFFECTIVE UNTIL 1100 PM CDT FRIDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

9-FOURNIER
Special weather statement, Apr 25, 9:00 PM EST, 2 hours before
ALZ065>069-FLZ007>014-016-017-026-GAZ120>131-142>148-155>161-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 173 FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...
THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...AND THE ADJACENT
COASTAL WATERS...EFFECTIVE UNTIL 300 AM EDT SATURDAY MORNING (200 AM CDT
SATURDAY MORNING). THIS WATCH REPLACES TORNADO WATCH NUMBER 172 THAT
INCLUDED SOUTHEAST ALABAMA.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...
COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...
WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...GULF...
GADSDEN...LIBERTY...LEON...AND JEFFERSON.

IN GEORGIA...
QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...CALHOUN...
BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...LEE...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
April 25, 11:00 PM EST
Where
Dale County, Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.450, -85.650

A convenience store was damaged. Reported by the Dale County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352042.